Acute Cyclophosphamide Hemorrhagic Myopericarditis: Dilemma Case Report, Literature Review and Proposed Diagnostic Criteria OE01-OE03
Dr. Subeer Wadia,
1717 West Congress Parkway, 1042 Kellogg, Chicago, IL 60612.
E-mail : Subeer_Wadia@rush.edu
Cyclophosphamide is a potent DNA alkylating agent used in chemotherapy and immunosuppression. Although an old agent, its use in the present day has expanded for cases of refractory autoimmune disease. In this report, a case of haemorrhagic myopericarditis resulting from high-dose cyclophosphamide for chronic inflammatory demyelinating polyneuropathy is presented. The patient had no predisposing cardiovascular risk factors and a structurally normal heart on previous echocardiogram. Following administration of high-dose cyclophosphamide, the patient developed acute congestive heart failure. Serial echocardiography demonstrated pericardial effusion, myocardial thickening, and progressive right ventricular dysfunction. Histopathology on autopsy revealed acute myocardial necrosis, intra-myocardial extravasation of blood, fibrin, and fibrin-platelet microthrombi compatible with the diagnosis of haemorrhagic myopericarditis. The ante-mortem diagnostic dilemma is described to emphasize the need for pattern recognition and clinical criteria for diagnosis. Subsequent comprehensive literature review was performed to identify features that will facilitate earlier diagnosis of haemorrhagic myopericarditis by healthcare providers.